Alert archive / Oregon / High Wind Watches in 2017
High Wind Watch 20, NWS Medford, OR
NWS Medford, OR issued this high wind watch at Dec 17, 2017, 9:36 PM PST for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Dec 19, 2017, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2017, 9:36 PM PST (05:36 UTC)
- In effect from
- Dec 19, 2017, 10:00 AM PST
- Expired
- Dec 18, 2017, 3:11 PM PST
- In force
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 5.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325 WWUS76 KMFR 180536 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 936 PM PST Sun Dec 17 2017 ORZ030-031-190000- /O.NEW.KMFR.HW.A.0020.171219T1800Z-171220T1200Z/ /O.CON.KMFR.AS.Y.0006.000000T0000Z-171219T1600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Beatty, Bly, Chemult, Sprague River, and Adel 936 PM PST Sun Dec 17 2017 ...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST TUESDAY... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... The National Weather Service in Medford has issued a High Wind Watch...which is in effect from Tuesday morning through late Tuesday night. * Air Stagnation locations include: All inland valleys. * Air Stagnation impacts: Limited ventilation will result in stagnant air that is expected to result in degraded air quality. This degraded air quality may pose a risk to those working outside and to those with sensitive health issues. * Winds...Southwest winds could increase to 30 to 40 mph with gusts to 60 mph Tuesday morning, peaking Tuesday evening. * High Wind Watch locations include...Highway 31 from Silver Lake to Paisley. * Wind impacts...Travel on area roadways could become difficult, especially for high-profile vehicles. * Snow...Snow could arrive while winds are still gusty, causing blowing snow and poor visibility. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... An air stagnation advisory indicates that due to limited movement of an airmass across the advisory area, pollution will increase. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ ORZ023-024-026-190000- /O.CON.KMFR.AS.Y.0006.000000T0000Z-171219T1600Z/ Central Douglas County-Eastern Curry County and Josephine County- Jackson County- Including the cities of Drain, Elkton, Roseburg, Sutherlin, Green, Myrtle Creek, Canyonville, Grants Pass, Cave Junction, Medford, and Ashland 936 PM PST Sun Dec 17 2017 ...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST TUESDAY... * Locations include: All inland valleys. * Impacts: Limited ventilation will result in stagnant air that is expected to result in degraded air quality. This degraded air quality may pose a risk to those working outside and to those with sensitive health issues. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... An air stagnation advisory indicates that due to limited movement of an airmass across the advisory area, pollution will increase. && $$ ORZ029-190000- /O.CON.KMFR.AS.Y.0006.000000T0000Z-171219T1600Z/ Klamath Basin- Including the cities of Altamont and Klamath Falls 936 PM PST Sun Dec 17 2017 ...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST TUESDAY... * Locations include: All inland valleys. * Impacts: Limited ventilation will result in stagnant air that is expected to result in degraded air quality. This degraded air quality may pose a risk to those working outside and to those with sensitive health issues. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... An air stagnation advisory indicates that due to limited movement of an airmass across the advisory area, pollution will increase. && $$ CAZ085-190000- /O.NEW.KMFR.HW.A.0020.171219T1800Z-171220T1200Z/ Modoc County- 936 PM PST Sun Dec 17 2017 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... The National Weather Service in Medford has issued a High Wind Watch...which is in effect from Tuesday morning through late Tuesday night. * Winds...Southwest winds could increase to 30 to 40 mph with gusts to 60 mph Tuesday morning, peaking Tuesday evening. * High Wind Watch locations...Warner Mountains to include Cedar Pass on Highway 299. * Wind impacts...Travel on area roadways could become difficult, especially for high-profile vehicles. * Snow...Snow could arrive while winds are still gusty, causing blowing snow and poor visibility. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
007 WWUS76 KMFR 182311 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 311 PM PST Mon Dec 18 2017 CAZ085-190015- /O.CAN.KMFR.HW.A.0020.171219T1800Z-171220T1200Z/ Modoc County- 311 PM PST Mon Dec 18 2017 ...HIGH WIND WATCH IS CANCELLED... Winds will still be high, and will be included in the Winter Weather Advisory. $$ ORZ031-191115- /O.UPG.KMFR.HW.A.0020.171219T1800Z-171220T1200Z/ /O.NEW.KMFR.WI.Y.0042.171219T1800Z-171220T1200Z/ /O.NEW.KMFR.HW.W.0019.171219T1800Z-171220T1200Z/ /O.EXT.KMFR.AS.Y.0006.000000T0000Z-171219T1200Z/ Central and Eastern Lake County- Including the city of Adel 311 PM PST Mon Dec 18 2017 ...AIR STAGNATION ADVISORY NOW IN EFFECT UNTIL 4 AM PST TUESDAY... ...HIGH WIND WARNING IN EFFECT FROM 10 AM TUESDAY TO 4 AM PST WEDNESDAY... ...WIND ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 4 AM PST WEDNESDAY... The National Weather Service in Medford has upgraded the High Wind Watch to a High Wind Warning...A Wind Advisory has also been issued. Both the warning and the advisory are in effect from 10 AM Tuesday to 4 AM PST Wednesday. * Winds: High wind warning winds are southwest 40 to 50 mph with gusts to 60 mph. Wind advisory winds will be from 25 to 40 mph with gusts to 45 mph. * High Wind Warning locations include...Highway 31 from Summer Lake to Paisley. Wind Advisory Locations include Highway 31 from Summer Lake to Silver Lake; Highway 140 from Adel to the Nevada State Line; and Highway 395 from Valley Falls to Alkali Lake. * Wind impacts...Travel on area roadways could become difficult, especially for high-profile vehicles. * Snow...Snow could arrive while winds are still gusty, causing blowing snow and poor visibility. * Air Stagnation locations include: All inland valleys. * Air Stagnation impacts: Limited ventilation will result in stagnant air that is expected to result in degraded air quality. This degraded air quality may pose a risk to those working outside and to those with sensitive health issues. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. An air stagnation advisory indicates that due to limited movement of an airmass across the advisory area, pollution will increase. && $$ ORZ021-022-191115- /O.NEW.KMFR.HW.W.0019.171219T1500Z-171220T0000Z/ South Central Oregon Coast-Curry County Coast- Including the city of Port Orford 311 PM PST Mon Dec 18 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 4 PM PST TUESDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect from 7 AM to 4 PM PST Tuesday. * Winds...South 50 to 60 mph with gusts to 70 mph. Cape Blanco winds will be south at 70 mph with gusts as high as 85 mph. * Timing...7 AM through 4 PM with the strongest winds occurring after 10 am. * Locations include...Portions of the Coast and Highway 101 from Port Orford to Denmark including Cape Blanco. * Impacts...Travel on area roadways could become difficult, especially for high-profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. Slow down and allow extra time to reach your destination. && $$ ORZ030-191115- /O.UPG.KMFR.HW.A.0020.171219T1800Z-171220T1200Z/ /O.NEW.KMFR.WI.Y.0042.171219T1800Z-171220T1200Z/ /O.EXT.KMFR.AS.Y.0006.000000T0000Z-171219T1200Z/ Northern and Eastern Klamath County and Western Lake County- Including the cities of Beatty, Bly, Chemult, and Sprague River 311 PM PST Mon Dec 18 2017 ...AIR STAGNATION ADVISORY NOW IN EFFECT UNTIL 4 AM PST TUESDAY... ...WIND ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 4 AM PST WEDNESDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 10 AM Tuesday to 4 AM PST Wednesday. The High Wind Watch is no longer in effect. * Winds...Southwest winds 20 to 35 mph with gusts to 50 mph Tuesday morning, peaking Tuesday evening. * Wind advisory locations include...Highway 31 north of Silver Lake. * Wind impacts...Travel on area roadways could become difficult, especially for high-profile vehicles. * Snow...Snow could arrive while winds are still gusty, causing blowing snow and poor visibility. * Air Stagnation locations include: All inland valleys. * Air Stagnation impacts: Limited ventilation will result in stagnant air that is expected to result in degraded air quality. This degraded air quality may pose a risk to those working outside and to those with sensitive health issues. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. An air stagnation advisory indicates that due to limited movement of an airmass across the advisory area, pollution will increase. && $$ ORZ023-024-026-191115- /O.EXT.KMFR.AS.Y.0006.000000T0000Z-171219T1200Z/ Central Douglas County-Eastern Curry County and Josephine County- Jackson County- Including the cities of Drain, Elkton, Roseburg, Sutherlin, Green, Myrtle Creek, Canyonville, Grants Pass, Cave Junction, Medford, and Ashland 311 PM PST Mon Dec 18 2017 ...AIR STAGNATION ADVISORY NOW IN EFFECT UNTIL 4 AM PST TUESDAY... * Locations include: All inland valleys. * Impacts: Limited ventilation will result in stagnant air that is expected to result in degraded air quality. This degraded air quality may pose a risk to those working outside and to those with sensitive health issues. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... An air stagnation advisory indicates that due to limited movement of an airmass across the advisory area, pollution will increase. && $$ ORZ029-191115- /O.EXT.KMFR.AS.Y.0006.000000T0000Z-171219T1200Z/ Klamath Basin- Including the cities of Altamont and Klamath Falls 311 PM PST Mon Dec 18 2017 ...AIR STAGNATION ADVISORY NOW IN EFFECT UNTIL 4 AM PST TUESDAY... * Locations include: All inland valleys. * Impacts: Limited ventilation will result in stagnant air that is expected to result in degraded air quality. This degraded air quality may pose a risk to those working outside and to those with sensitive health issues. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... An air stagnation advisory indicates that due to limited movement of an airmass across the advisory area, pollution will increase. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Dec 17, 7:28 PM PST, 2 hours 8 minutes earlier.
Area forecast discussion, Dec 17, 7:28 PM PST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Medford OR
728 PM PST Sun Dec 17 2017
.DISCUSSION...Another night with areas of fog and near normal low
temperatures is expected. The upper ridge in place is shunting
weak disturbances up and over our forecast area. The only change
we made to the forecast was to remove fog from some California
areas, after looking at current observations and trends over the
past week or so. On the whole though, humidity has trended higher
compared to 24 hours ago, and stability is significantly higher in
the low levels compared to yesterday, per the afternoon balloon
sounding in Medford. All this points to more fog coverage in West
Side valleys than last night.
The main weather impacts this week will occur from late Tuesday
through Wednesday when a strong cold front brings snow to all
mountain passes, and potentially to some West Side valley floors.
Wind will also accompany the front, primarily at the coast, in the
mountains and east of the Cascades. Travel will become difficult
over mountain passes due to snowy roads and lower visibility. Those
with travel plans should take this into account. We maintain a
Winter Storm Watch (WSWMFR) and Special Weather Statement (SPSMFR)
to highlight these weather impacts.
Please see the previous discussion below which provides some more
detail on the upcoming wintry conditions.
&&
.AVIATION...18/00Z TAF CYCLE... VFR conditions at all locations this
afternoon are again expected to deteriorate across many of the west
side valleys from about Medford westward this evening through Monday
morning. However, the situation will be a bit different than the
consistent pattern than we've been seeing, as a weak warm front will
push toward the Coos and Douglas County coastlines late tonight
through Monday morning. MVFR to IFR low clouds are expected with
this warm front north of Cape Blanco along and near the coast during
that time period. Further inland, from Roseburg to Medford to Grants
Pass MVFR to LIFR fog and low clouds are expected, but confidence is
only low to moderate in the details because of the influence of high
clouds and temp/dewpoints supportive of frost formation. -BTL/BPN
&&
.MARINE...Updated 300 PM PST Sunday, 17 Dec 2017...
High pressure centered offshore and a coastal thermal trough will
continue to support somewhat gusty north winds and choppy seas south
of Cape Ferrelo into this evening. A weak warm front is expected to
turn winds southerly north of Cape Blanco this evening. Winds will
become southerly across all areas Monday evening and then increase
ahead of a strong cold front. The front will sweep through Tuesday
into Tuesday evening with high seas and advisory to gale force winds
likely. High and steep swell will follow Tuesday night into
Wednesday night. A prolonged period of north winds likely, but it
now appears it will take until the weekend for these north winds to
reach advisory levels. BTL
&&
.PREV DISCUSSION... /Issued 325 PM PST Sun Dec 17 2017/
SHORT TERM...Tonight through Wednesday night...Current satellite
observations are showing high clouds across most of the Pacific
Northwest. Radar and surface observations indicate that we are
still under the influence of high pressure, meaning that the air
stagnation advisory will continue through tomorrow before the next
front comes through on Tuesday.
A few important changes have occurred in this forecast cycle
regarding the arrival of the frontal system Tuesday. The biggest
of those changes are that models are now indicating that this
front will arrive a few hours earlier than previously expected,
and that this will spread the timing of the bulk of the
precipitation. That being said, temperatures on Tuesday will start
out a bit warmer before the front moves through. Then the
temperatures will plummet quickly behind the front. The
precipitation will transition to showers quickly after the front
passes, and all of the mountain passes within the area will see
snow fall. Have issued a Winter Storm Watch (WSWMFR) for areas
above 2000 feet where confidence is higher that impactful snow
will occur. Have issued a special weather statement (SPSMFR) for
most of the other passes above 1000 feet. See these products for
details, or our Weather Story on the front page for details and
possible snow amounts.
This system is even poised to bring snow to the valley floor with
less than a half an inch forecast for Medford. This is due to a
secondary shortwave that ejects through the area while moisture is
high and snow levels are already below the Rogue Valley floor.
Confidence is not as high as pass snow, but still high enough to
add to the forecast. Other than impactful low elevation snow,
this storm is typical for this time of year. Beyond that,
temperatures remain cold, especially with snow on the ground and
as high pressure sets up yet again (even if brief). -Schaaf
LONG TERM...Thursday through Sunday Night...Big changes have
cropped up in the models since yesterday. Where most guidance
showed a dominating ridge and offshore flow just 24 hours ago,
some ensemble members from the GFS suggested this ridge would
shift a bit to the west, and swift northerly flow would set up
over the forecast area instead. Today, not only has the
operational GFS and the bulk of its ensemble members trended
towards this solution, but the Canadian, the ECMWF, and the bulk
of the EC ensemble members have done so as well.
This slight shift in the ridge results in a significant change to
the forecast. Now a shortwave within the northerly flow is expected
to drop south over our area, producing a chance of light
precipitation Friday into Saturday morning. Cold air already in
place will produce snow levels of roughly 2000 to 3000 feet, so some
light snow is not out of the question for most of the passes and all
but the coast and West Side valleys. But behind this wave, a shot of
very cold air will quickly bring temperatures down to some of the
coldest of the season. Snow on the ground and clear skies will only
make it colder, especially on the East Side where low temperatures
Saturday morning could easily drop to well below zero. High
temperatures on Saturday may not even make it above freezing for all
but the coast.
Of course, all of this hinges on the location of the ridge. As of
this writing, confidence on the cold forecast solution is good given
the shear bulk of the guidance showing the influx of arctic air. A
late look at some additional ensemble and long term guidance has
reinforced this confidence, and quite frankly, these new colder
forecast temperatures are likely too high for any location that
still has snow on the ground when the cold air arrives. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until 8 AM PST Tuesday for ORZ029>031.
Winter Storm Watch from Tuesday afternoon through Wednesday
morning for ORZ029-030.
Winter Storm Watch from Tuesday afternoon through Wednesday
morning for ORZ023>026.
Air Stagnation Advisory until 8 AM PST Tuesday for
ORZ023-024-026.
CA...Winter Storm Watch from Tuesday afternoon through Wednesday
morning for CAZ080>083.
Pacific Coastal Waters...Gale Watch from Tuesday morning through Tuesday afternoon for
PZZ350-356-370-376.
NSK/BPN/BTLThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 4:12 AM PST | Gale Warning | MFR | 36 hr | |
| Dec 18, 4:12 AM PST | Small Craft Advisory | MFR | 36 hr | |
| Dec 18, 3:11 PM PST | High Wind Warning | MFR | Coos, Curry, Douglas, Lake | 37 hr |
| Dec 18, 3:11 PM PST | Wind Advisory | MFR | Klamath, Lake | 37 hr |
| Dec 18, 3:13 PM PST | Hazardous Seas Warning | MFR | 49 hr | |
| Dec 18, 3:58 PM PST | Winter Storm Warning | MFR | Coos, Douglas, Jackson, Josephine, Klamath, Lake | 41 hr |
| Dec 18, 3:58 PM PST | Winter Weather Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 41 hr |
Nearby
High Wind Watches in Oregon, 2017High Wind Watches in California, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.